Toxic epidermal necrolysis (TEN) is a rare, sometimes life-threatening unless properly treated, immunological disorder of the skin. It is characterized by blisters that meld into one another to cover a substantial portion of the body (30% and more), and extensive peeling or sloughing off of skin (exfoliation and denudation). The exposed under layer of skin (dermis) is red and suggests severe scalding. Often, the mucous membranes become involved, especially around the eyes (conjunctivitis), but also the mouth, throat, and bronchial tree.
Onset can occur at any age. The infantile form frequently follows an infection. In adults the disorder is usually caused by a reaction to taking a pharmaceutical drug, especially anticonvulsants, non-steroid anti-inflammatories, and/or some antibiotics.
TEN is thought to be an immunological disorder and to be one of a family of three skin disorders. TEN is considered to be the more serious, followed by Stevens-Johnson syndrome and erythema multiforme, in order of severity of disease.
Early in the course of the disorder, the major complaint is that of pain associated with a rash. Discrete, warm, red, measle-like spots appear and then merge to cover an extensive portion of the body. It is common to have a period of two or three days of general discomfort and fatigue (malaise), rash, fever, sore throat, and loss of appetite. Loss of appetite may, in part at least, be due to the involvement of the mucous membranes of the mouth and throat that makes eating and swallowing difficult. An acute phase (8-12 days) follows, during which the eyes become involved in the form of conjunctivitis. If this is not treated early and properly, loss of vision may result.
Development of crusted lesions around mucous membranes in the nose, ears, anus and/or vagina can be followed within 24 hours by intense redness in these areas. Skin redness may spread with tenderness, itching and separation of skin layers possibly developing within 36 to 48 hours. Apparently normal skin may peel away in large sheets when touched (Nikolsky’s sign). Blisters of various sizes may form, along with peeling. The severity of peeling skin is often related to the degree of fever, severe discomfort, and loss of appetite. With healing, peeled areas may become dried and yellowish crusts may appear in affected areas.
Toxic epidermal necrolysis usually progresses rapidly and within a few days may become severe. After extensive peeling, fluid loss that can lead to dehydration, giving rise to signs and symptoms not unlike those that occur in burn victims. Disfiguring scarring, also resembling the scars associated with burns, may develop when the skin begins to heal.
Among infants or children, TEN is often caused by bacterial (staphylococcal) infections. A common staphylococcal skin infection with blisters and crusting called Impetigo may also precede this disorder. Toxic epidermal necrolysis can occur sporadically or in epidemic proportions in nurseries.
An allergic reaction to a drug is most often the cause among adults. The exact cause of the violent skin reaction is unknown. There appears to be an immune response leading to the rejection of the skin and mucous membrane. Most cases involve the use of medications such as antibacterial sulfonamides (chloramphenicol), non-steroidal anti-inflammatory drugs (including ibuprofen), and anticonvulsants such as phenytoin.
Some clinicians believe that genetic defects in the patient’s metabolic pathways lead to the accumulation of toxic metabolites. They propose that a break occurs in the body’s self-tolerance of proteins that the body itself produces.
In the United States, it has been estimated that TEN occurs in 0.22 to 1.23 cases per 100,000 of population. It seems to affect males and females in equal numbers.
At one time TEN was fatal in about 40% of cases. However with proper treatment in a burn center or intensive care center, the rate of mortality has dropped to 20%. For unknown reasons, TEN affects more women than men. The female to male ratio is 1.6:1. The age distribution of persons with TEN appears to be skewed towards the elderly, but that may be because the elderly take more medications than do younger people.
Rapid recognition, diagnosis, and the appropriate site of treatment are essential in order to minimize the potentially dangerous consequences of this disorder in children or adults. If the patient cannot be treated at a specialized burn unit, treatment may then best take place in an intensive care unit. TEN, as well as Stevens-Johnson syndrome, are clinically evident, but the diagnosis may be confirmed by immunofluorescence studies, skin biopsy to determine the depth at which the skin is peeling, and bacterial studies in the case of children.
If peeling takes place when the upper layers of the skin slip free of the lower layers upon being rubbed with only slight pressure, that may be an indicator of toxic epidermal necrolysis.
Early treatment of infantile or childhood onset toxic epidermal necrolysis is essential because of the rapid progression of symptoms. Antibiotic (e.g., penicillin) drug therapy may be helpful for treatment of infection. Fluid and electrolyte balance may need correction. Children should be watched carefully to prevent them from touching peeled or blistered areas, and possibly worsening the condition. Hospitalization and/or isolation may be required to assure a sterile environment. Healing may rapidly follow appropriate treatment.
Treatment of adult onset toxic epidermal necrolysis is usually similar to therapy for severe burns. Immediate removal of the offending drug is a key to treatment. Contact with peeled skin surface should be minimal. Hospitalization with isolation in a sterile environment to minimize infection may be necessary. Severe loss of fluid and electrolytes may require replacement on an ongoing basis to prevent dehydration. If the disorder is caused by a drug reaction, systemic corticosteroids may be able to control the reaction but do not seem to improve skin symptoms. Blood poisoning and lung infections should be anticipated and treated promptly if they occur. Other therapy is symptomatic and supportive.
Information on current clinical trials is posted on the Internet at www.clinicaltrials.gov. All studies receiving U.S. government funding, and some supported by private industry, are posted on this government web site.
For information about clinical trials being conducted at the NIH Clinical Center in Bethesda, MD, contact the NIH Patient Recruitment Office:
Tollfree: (800) 411-1222
TTY: (866) 411-1010
For information about clinical trials sponsored by private sources, contact:
Eshraghi N, Stern RE, Faucher LD, et al. Toxic Epidermal Syndrome. In: NORD Guide to Rare Disorders. Lippincott Williams & Wilkins. Philadelphia, PA. 2003:139-40.
Beers MH, Berkow R., eds. The Merck Manual, 17th ed. Whitehouse Station, NJ: Merck Research Laboratories; 1999:823-24.
Bennett JC, Plum F, eds. Cecil Textbook of Medicine. 20th ed. W.B. Saunders Co., Philadelphia, PA; 1996:2205.
Habif TP, ed. Clinical Dermatology. 2nd ed. The C.V. Mosby Company. St. Louis, MO; 1990:457-58.
Clennett S, Hosking G. Management of toxic epidermal necrolysis in a 15-year-old girl. J Wound Care. 2003;12:151-54.
Wolff K, Tappeiner G. Treatment of toxic epidermal necrolysis: the uncertainty persists but the fog is dispersing. Arch Dermatol. 2003;139:85-86.
Atiyeh BS, Dham R, Yassin MF, et al. Treatment of toxic epidermal necrolysis with moisture retentive ointment: a case report and review of the literature. Dermatol Surg. 2003;29:185-88.
Rotunda A, Hirsch RJ, Scheinfeld N, et al. Severe cutaneous reactions associated with the use of human immunodeficiency virus medications. Acta Derm Venereol. 2002;83:1-9.
Prendiville J. Stevens-Johnson syndrome and toxic epidermal necrolysis. Adv Dermatol. 2002;18:151-73.
Majumdar S, Mockenhaupt M, Roujeau J, et al. Interventions for toxic epidermal necrolysis. Cochrane Database Syst Rev. 2002;CD001435.
Ghislain PD, Roujeau JC. Treatment of severe drug reactions: Stevens-Johnson syndrome, toxic epidermal necrolysis and hypersensitivity syndrome. Dermatol Online J. 2002;8:5.
Pianigiani E, Ierardi F, Taddeucci P, et al. Skin allograft in the treatment of toxic epidermal necrolysis (TEN). Dermatol Surg. 2002;28:1173-76.
Paquet P, Jacob E, Damas P, et al. Recurrent fatal drug-induced toxic epidermal necrolysis Lyell’s syndrome) after putative beta-lactam cross-reactivity: Case report and scrutiny of antibiotic imputability. Crit Care Med. 2002;30:2580-83.
Pacquet P, Pierard GE. Differential pathomechanisms of epidermal necrolytic blistering diseases. Int J Mol Med. 2002;10:695-99.
Ducic I, Shalom A, Rising W, et al. Outcome of patients with toxic epidermal necrolysis syndrome revisited. Plastic Reconstr Surg. 2002;110:768-73.
Auquier-Dunant A, Mockenhaupt M, Naldi L, et al. Correlations between clinical patterns and causes of erythema multiforme majus, Stevens-Johnson syndrome, and toxic epidermal necrolysis: results of an international prospective study. Arch Dermatol. 2002;138:1019-24.
Honari S, Gibran NS, Heimbach DM, et al. Toxic epidermal necrolysis in elderly patients. J Burn Care Rehab. 2001;22:132-35.
FROM THE INTERNET
Ngan V. Toxic epidermal necrolysis. Dermnet.Last updated: 30 March 2003. 3pp.
Lehrer M. Erythema multiforme. Medical Encyclopedia, MedlinePlus. Update Date: 7/28/2001. 4 pp.
Toxic Epidermal Necrolysis. Lucille Packard Children’s Hospital. nd. 2pp.
Stevens Johnson Syndrome Foundation. Stevens Johnson Syndrome/Toxic Epidermal Necrolysis. nd. 2pp.